Pennsylvania, 2005

Damaging Wind in Pennsylvania, July 27, 2005

July 27, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 1:32 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 27, 1:32 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
232 PM EDT WED JUL 27 2005

.SHORT TERM (REST OF TONIGHT)...
UPDATED ZONES SENT TO INCLUDE SEVERE THUNDERSTORM WATCH #693 UNTIL
02Z.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1155 AM EDT WED JUL 27 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

COLD FRONT ENTERING NW PA ATTM WITH AREA OF SHOWERS MAINLY BEHIND THE
FRONT. INDIVIDUAL SHOWERS AND TSTMS ARE STARTING TO FORM IN THE WARM
AND HUMID AMS AHEAD OF THE FRONT. EXPECT TSTM DEVELOPMENT TO
CONTINUE...OVERSPREADING ENTIRE CWA BY LATE AFTN. CURRENT FCST
LOOKS ON TARGET. ONLY SIG CHANGE WAS TO INCREASE TEMPS A FEW
DEGREES FOR THIS AFTN...ESP OVER SERN CWA. TEMPS ACROSS THE NW HAVE
ALREADY REACHED THEIR MAX. NO CHANGES BEYOND FIRST PD.

PREVIOUS DISCUSSION...
(ISSUED 259 AM EDT WED JUL 27 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...
MAIN FOCUS IN THE SHORT TERM REMAINS SLOW APPROACHING COLD FRONT
FROM THE OHIO VALLEY AND ITS IMPACTS ACROSS CENTRAL PA. MAIN
SHORTWAVE AND ASSOCIATED LLJ RESPONSIBLE FOR INITIATING AND
ORGANIZING SQUALL LINE WHICH PRODUCED ALL THE WIND DAMAGE ACROSS
THE NORTHERN TIER LAST EVENING HAS MOVED INTO UPSTATE NEW YORK AND
NEW ENGLAND AT THIS TIME. MOST OF CENTRAL PA REMAINS RAIN FREE AT
THIS TIME...BUT SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL CONTINUE AT THIS HOUR THROUGHOUT OHIO NWD INTO ONTARIO
INVOF SLOW MOVING COLD FRONT. MAIN UPPER TROF CONTS TO SLIDE EAST
THROUGH THE UPPER MIDWEST...PUSHING COLD FRONT THROUGH PA AND
PRODUCING ANOTHER ROUND OF ORGANIZED CONVECTION TODAY ACROSS
CENTRAL PA. WITH SHEAR PROFILES REMAINING MARGINAL AND LESS
AVAILABLE CAPE AS PER BUFKIT (NAM/GFS) FORECAST SOUNDINGS...
EXPECTING HEAVY RAINS TO BE THE MAIN THREAT FROM SLOW MOVING AND
POTENTIALLY TRAINING CELLS. STEEPEST LAPSE RATES WILL BE PRESENT
ACROSS MY FAR SOUTHEAST COUNTIES...WHERE 20C+ 850 MB THERMAL RIDGE
LINGERS. THUS...SPC HAS THIS AREA IN A SLIGHT RISK FOR
TODAY...EXTENDING NORTHWARD INTO EAST CENTRAL PA WHERE FAVORABLE
RIGHT JET ENTRANCE REGION PROPOGATES THIS AFTERNOON AND EVENING.

FINALLY SOME RELIEF IN STORE BY LATE TONIGHT AND THURSDAY AS ZONAL
FLOW RETURNS TO USHER IN MUCH NEEDED RELIEF FROM THE OPPRESSIVELY
HIGH DEWPOINTS/HUMIDITY.

LONG TERM (THURSDAY THROUGH TUESDAY)...
WEAK SFC HIGH PRESSURE EXTENDING FROM
SOUTHERN QUEBEC THROUGH THE EASTERN GLAKS AND NORTHERN OHIO VALLEY
WILL SUPPRESS DEEPER LAYER MOISTURE SOUTH OF THE MASON DIXON LINE
AND EAST OF THE ATLANTIC COAST ON THURSDAY. LINGERING INVERTED SFC
PRESSURE TROF EXTENDING NWD FROM THE CAROLINAS TO SOUTHERN NEW
JERSEY WILL CONT TO PROVIDE A FOCUSING MECHANISM FOR CONVECTION
OVER SOUTHERN AND ESPECIALLY SOUTHEAST SECTIONS...SO WL MAINTAIN
CHC POPS HERE WITH GENERALLY IMPROVING CONDS NORTH OF THE TURNPIKE.

BOUNDARY LINGERS ON FRIDAY WITH CONVECTION AGAIN POSSIBLE ACROSS
THE SOUTH...MAINLY SOUTH OF THE TURNPIKE. THIS BEFORE A STRONGER
UPPER TROF NOW PROGGED TO DROP ACROSS THE NORTHERN GLAKS AND
PROVIDE SECONDARY RELIEF AND A DRY UPCOMING WEEKEND FOR MOST. GFS
ACTUALLY BRINGS SOME 40-DEGREE DEWPOINTS INTO NORTHWEST PA BY
SATURDAY AS STRONGER SFC HIGH BUILDS SOUTHEASTWARD FROM THE OHIO
VALLEY AND CENTRAL GLAKS. WELCOME NEWS FOR SURE.

AVIATION...
LOOKS LIKE MOST OF THE STRONGER CONVECTION WILL STAY NW OF THE CWA
THIS AM. MAINLY VFR CONDITIONS THIS MORNING...BUT SOME AREAS OF
MVFR/IFR CONDITIONS IN SHOWERS AND STORMS OVER THE NW MTNS...ALONG
WITH A FEW POCKETS OF FOG ACROSS THE REGION.

MUCH OF THE DAY WILL BE VFR...BUT MVFR/IFR CONDITIONS IN SHOWERS AND
STORMS LATER TODAY...AS NEW STORMS FORM AHEAD OF THE COLD FRONT. SPC
HAS EASTERN AREAS IN SLIGHT RISK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH FOR PAZ027-028-034>036-049>053-
056>059-063>066 UNTIL 10 PM WEDNESDAY.
&&

SHORT TERM...
Hazardous weather outlook, Jul 27, 3:43 AM EST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 AM EDT WED JUL 27 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-272100-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
443 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WILL AFFECT ALL OF CENTRAL PENNSYLVANIA...
AND SOME MAY PRODUCE HEAVY DOWNPOURS LEADING TO LOCAL MINOR FLOODING
PROBLEMS. THERE IS THE POTENTIAL FOR SOME STORMS TO BECOME LOCALLY
SEVERE FROM THE CENTRAL AND SOUTH CENTRAL MOUNTAINS EASTWARD TO THE
MIDDLE AND LOWER SUSQUEHANNA RIVER VALLEY THIS AFTERNOON AND
EVENING. THE GREATEST SEVERE WEATHER THREAT WILL BE STRONG AND
POTENTIALLY DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 12:22 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
122 PM EDT WED JUL 27 2005

PAZ025-271815-
BLAIR-
122 PM EDT WED JUL 27 2005

...STRONG THUNDERSTORMS WILL AFFECT BLAIR COUNTY THROUGH 220 PM...

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTHEAST OF
EBENSBURG...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR
ALTOONA AROUND 140 PM...BELLWOOD...CANOE CREEK STATE PARK AROUND 145
PM...SINKING VALLEY...TIPTON AROUND 150 PM AND TYRONE AROUND 155 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING
LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: KL
Special weather statement, Jul 27, 12:55 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT WED JUL 27 2005

PAZ026-271845-
HUNTINGDON-
155 PM EDT WED JUL 27 2005

...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON COUNTY...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF HUNTINGDON...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR MCALEVYS FORT AROUND 215 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING
LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: PAJ
Special weather statement, Jul 27, 1:13 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
213 PM EDT WED JUL 27 2005

PAZ027-271915-
MIFFLIN-
213 PM EDT WED JUL 27 2005

...A STRONG THUNDERSTORM WILL AFFECT MIFFLIN COUNTY...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF LEWISTOWN...MOVING EAST AT 40
MPH. THE THUNDERSTORM WILL BE NEAR REEDSVILLE AROUND 220 PM AND
ALFARATA AROUND 230 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING
LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: PAJ
Special weather statement, Jul 27, 1:18 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
218 PM EDT WED JUL 27 2005

PAZ049-271845-
UNION-
218 PM EDT WED JUL 27 2005

...A STRONG THUNDERSTORM WILL AFFECT UNION COUNTY...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF MIFFLINBURG...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR LEWISBURG AROUND 230 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING
LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: PAJ
Special weather statement, Jul 27, 1:38 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
238 PM EDT WED JUL 27 2005

PAZ027-028-050-271930-
JUNIATA-MIFFLIN-SNYDER-
238 PM EDT WED JUL 27 2005

...A STRONG THUNDERSTORM WILL AFFECT JUNIATA...MIFFLIN AND SNYDER
COUNTIES...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF LEWISTOWN...MOVING EAST AT 40
MPH. THE THUNDERSTORM WILL BE NEAR MCALISTERVILLE AROUND 245 PM...
BEAVER SPRINGS...BEAVERTOWN AROUND 250 PM...RICHFIELD AROUND 255 PM
AND MIDDLEBURG AROUND 300 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: JPV

The radar

The State College radar (KCCX), 69 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Juniata

When
July 27, 1:52 PM EST
Where
Juniata County, Mc Alisterville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -77.283

Thunderstorm winds knocked down trees in McAlisterville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464754.